Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Alzheimer's drug Aricept (donepezil) - New warnings on the serious risks of muscle breakdown and of a neurological disorder
- Starting date:
- January 21, 2015
- Posting date:
- January 21, 2015
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Important Safety Information, Labelling and Packaging, New safety information, Product label update
- General Public
- Identification number:
January 21, 2015
For immediate release
OTTAWA – New warnings have been added to the prescribing information for the Alzheimer’s drug Aricept (donepezil) advising of the risk of two rare but potentially serious conditions: muscle breakdown (rhabdomyolysis) and a neurological disorder called neuroleptic malignant syndrome (NMS).
Donepezil is a prescription drug used to treat the symptoms of mild, moderate and severe dementia related to Alzheimer’s disease. It is available under the brand names Aricept and Aricept RDT (Rapidly Disintegrating Tablet), as well as generic equivalents.
Rhabdomyolysis is a rare condition involving the breakdown of muscle tissue. Rhabdomyolysis can cause serious and sometimes fatal abnormal heart rhythms, kidney damage and kidney failure, but is generally treatable if recognized promptly. NMS is a very rare life-threatening disorder characterized by a chemical imbalance that affects the nervous, muscular and cardiovascular systems. The muscular effects of NMS can sometimes lead to rhabdomyolysis.
The new warnings are the result of a Health Canada safety review that examined Canadian and international case reports and other data. Rhabdomyolysis and NMS were reported to occur independently in association with donepezil use; however rhabdomyolysis may be the result of complications of NMS. Rhabdomyolysis was most often reported to occur when donepezil therapy was started or the dose increased.
The prescribing information (product monograph) for Aricept and Aricept RDT has been updated with this important safety information. Manufacturers of generic donepezil products will also update their product information. In addition, Health Canada has published a Summary Safety Review with more information on its review.
Additional information for health professionals:
- Before prescribing donepezil, health professionals should assess patients for risk factors for rhabdomyolysis such as: muscular disorders, uncontrolled hypothyroidism, liver or kidney damage, or if the patient is taking other medications known to cause rhabdomyolysis, including: statins (used to lower cholesterol), antipsychotics, and certain types of antidepressants known as SSRIs and SNRIs (selective serotonin reuptake inhibitors and serotonin norepinephrine reuptake inhibitors).
- Donepezil therapy should be stopped if blood tests show high levels of the chemical creatine phosphokinase (CPK), and/or if NMS and/or rhabdomyolysis is diagnosed.
What you should do
If symptoms of rhabdomyolysis or NMS are noticed, donepezil should be stopped immediately and a doctor or a pharmacist should be contacted right away. Symptoms of rhabdomyolysis include a combination of fever, muscle or joint pain, weakness, nausea, and dark (tea-like) urine. Symptoms of NMS include high fever, muscle stiffness or rigidity, mental changes including delirium and agitation, and irregular heartbeat and pulse.
Report health or safety concerns
To report a side effect to a health product to Health Canada:
- Call toll-free at 1-866-234-2345
- Visit MedEffect Canada's web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
For more informationsocial media tools.
- Date modified: